North Carolina, 2018

Damaging Winds in North Carolina, July 22 to 23, 2018

July 22 to 23, 2018 · NWS ILM · 2 events in 1 county or zone

A stationary front produced strong nocturnal storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced strong nocturnal storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 22, 9:20 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 9:20 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1020 PM EDT Sun Jul 22 2018

.SYNOPSIS...
A large upper level low will slowly drop south from the Ohio
River Valley through early this week. Meanwhile, surface low
pressure, located west of the area, will help spread tropical
moisture across the region. Showers and thunderstorms will
increase in coverage as a result, particularly Monday and
Tuesday with heavy rainfall possible. The low should weaken late
Wednesday and Thursday with showers and storms becoming more
scattered in coverage.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 845 PM Sunday...Some tweaking and re-arranging of the
POPs applied for the remainder of this evening and overnight.
The best moisture plume of the evening and the overnight will
move onshore in the vicinity of Cape Lookout. There is a mini-
moisture plume over the Atlantic waters directly south of Cape
Fear moving northward. At the moment, this plume is just a
subset of the main plume and convergent area that continues to
push onshore and inland in the vicinity of Cape Lookout. Low to
mid 70s for lows still looks aok. Raincooled air from the
night's convection will aid that drop in temps to the low to
mid 70s.

Previous.........................................................
As of 3 PM Sunday...Water vapor imagery shows very dry mid
level air across the area this afternoon although some hardy
cells are still developing. The pattern will transition tonight
from a drier cyclonic flow to a deep tropical flow as the mid
level low continues its track south along with an elongated and
or more diffuse surface low. There will be the isolated to
scattered convection this afternoon then a bit of a lull this
evening. The first wave of deep tropical moisture arrives more
or less around 12 UTC. A second one appears around 18 UTC Monday
afternoon. These appear to be matched with good upper level
divergence which will occur in regular intervals the next couple
of days. Overall pops run the full range from slight/low chance
this afternoon and evening, increasing to likely by Monday
morning then likely to categorical Monday afternoon. PW's take
some time to overcome the dry air remaining below two inches
through most of the day Monday and have walked back the QPF
amounts ever so slightly. This precludes the need for a Flash
Flood Watch for now but it appears its only a matter of time,
especially along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Precipitable water in the 2.1-2.2 inch range
through the period; generally near or above the 90th percentile
for the date. So while moisture will not at all be lacking
there is some question as to how and where rain will
materialize-specifically the chance for heavier amounts. With
such an anomalous trough to our west in a weakening state mid
level ascent will be limited to weak vorticity impulses and not
upper diffluence or height falls. The evolution of the trough
appears on in the WRF as it brings the main vort out of PA and
phases it back into the northern branch rather than have it come
back around into the base of the trough like the GFS. The
latter will thus serve more heavily into the forecast. The
resulting position surface/low level low should focus higher
rain chances and amounts into Cape Fear region. Overall rainfall
rate and amounts should preclude much more than nuisance type
flooding.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...The H5 low will begin to breakdown during
Wednesday and Thursday as the trough dampens and lifts off to the
northeast Wednesday night into Thursday. Think the best chances for
rain will be during Wednesday given rounds of upward motion tied to
low-level convergence and divergence aloft, plus ample tropical
moisture (precipitable water values above 2 inches). QPF could be
considerable during Wednesday, especially along the Cape Fear coast,
and this rainfall could further compound any heavy rainfall that
occurs in the near/short term periods.

While showers/thunderstorms are still expected Thursday think the
coverage will be lower than the previous 24 hour period. Expect more
of the typical summer-time convection for the remainder of the
period with focus along the sea breeze front and weak inland trough.
Favor a blend of MAV/ECMWF for the highs/lows each day.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 00Z...Good convection ongoing inland but will probably not
affect the terminals this evening. Upper low will drive southerly
moisture into the region by morning, with CRE and ILM standing the
best chance for onshore showers. There will be some heavy downpours,
and ILM could see some training of cells Monday afternoon. Southeast
winds will be quite gusty, particularly in showers.

Extended Outlook...Occasional MVFR to IFR conditions due to
scattered SHRA and TSRA through Thursday.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 930 PM Sunday...Southerly winds around 15 kt has been
established via local reports ie. 41013 and JMPN7 and the latest
OMR. At this point, winds are from the S(180) to SSE(160) and
should hold at these directions. It's not until the upper low
expands across the area from the Ohio River Valley of when the
local waters will experience SE-SSE wind directions. Speeds will
climb 5 kt overnight into Monday with 15 to 20 kt or around 20
kt becoming the norm. Significant seas will still be in the
midst of growing with 6 second periods at the moment that
should increase to 7 to 8 second periods by or after daybreak
Monday. Heights will run 3 to 5 ft followed by a slow building
phase. Convection due south of Cape Fear will push northward and
fill in or affect the ILM Coastal waters from Cape Fear
northeastward to Surf City overnight.

Previous.......................................................
As of 3 PM Sunday...A southerly flow of 10-15 knots is now in
place across most of the coastal waters. Speeds will increase a
bit through the afternoon and overnight hours. Winds back to more
of a southeasterly direction Monday and maintain a 15-20 knot range
as low pressure resides in the vicinity of Georgia and Bermuda High
Pressure remains in place. Significant seas currently 2-4 feet will
increase to 3-5 feet by Monday morning and eventually 4-6 feet
across most waters later in the day. A small craft advisory remains
in effect beginning at 6 AM Monday across North Carolina waters and
Noon for South Carolina waters.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Very unsettled weather expected with Small
Craft Advisory flags flying the entire time. Deep layer south to
southwesterly flow around west Atlantic high pressure as well as
upper trough and surface low to our west. The flow will be
marginally strong enough for advisory levels but seas should remain
solidly in the 4-6 ft range south, 5 to 7 ft range south.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...The fetch of Sly winds will continue across
the waters on Wednesday with low pressure west of the waters and
high pressure far offshore. During Thursday the pressure gradient
is expected to relax as low pressure weakens and finally begins to
move east. The flow will become SW in response, and by Friday
become more influenced by the local sea breeze versus the synoptic
flow. Moderate confidence that the waters will experience marginal
Small Craft conditions Wednesday, and in the least caution levels
Thursday. Bouts of convection are also possible throughout the
long term period.

&&

.RIP CURRENTS...
As of 3 PM Sunday...Prolonged southerly flow will likely result in
strong rip current activity over the next few days, especially along
the south facing Brunswick beaches as energetic waves are focused
directly onshore. This flow will also likely cause strong longshore
currents along the east facing beaches, and a combination of the two
at the southeast facing beaches. Although rip currents can occur
during any part of the tidal cycle they are very problematic a few
hours either side of low tide. Unfortunately, low tide will be
coincident with peak beach attendance times.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 8 AM EDT Monday through Monday
     evening for SCZ054-056.
NC...Beach Hazards Statement from 8 AM EDT Monday through Monday
     evening for NCZ106-108.
     High Rip Current Risk from 8 AM EDT Monday through Monday
     evening for NCZ106-108-110.
MARINE...Small Craft Advisory from noon Monday to 3 PM EDT Wednesday
     for AMZ254-256.
     Small Craft Advisory from 6 AM Monday to 3 PM EDT Wednesday
     for AMZ250-252.

&&

SYNOPSIS...SRP
NEAR TERM...DCH/SHK
SHORT TERM...MBB
LONG TERM...SRP
AVIATION...SHK
RIP CURRENTS...SRP
Hazardous weather outlook, Jul 22, 2:35 PM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EDT Sun Jul 22 2018

NCZ110-231945-
Coastal Brunswick-
335 PM EDT Sun Jul 22 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The rip current risk will be elevated through a good part of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-231945-
Coastal Pender-Coastal New Hanover-Coastal Horry-
335 PM EDT Sun Jul 22 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The rip current risk will be elevated through a good part of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-231945-
Coastal Georgetown-
335 PM EDT Sun Jul 22 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The rip current risk will be elevated through a good part of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
231945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
335 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall has the potential to produce flooding Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-231945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
335 PM EDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 3 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-231945-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO 3 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 11:28 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1228 AM EDT MON JUL 23 2018

NCZ105>108-110-230515-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
1228 AM EDT MON JUL 23 2018

...Strong thunderstorms will bring gusty winds and frequent
lightning across New Hanover and eastern Pender counties...

At 1228 AM EDT, Doppler radar was tracking a strong thunderstorm over
Masonboro Island, moving north at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wilmington, Carolina Beach, Burgaw, Wrightsville Beach, Kure Beach,
Surf City, South Masonboro Island, Snows Cut, Rich Inlet, Figure
Eight Island, North Masonboro Island, Hampstead, Topsail Beach, Maple
Hill, Hightsville, Cape Fear Community College North Campus, Ashton,
Wilmington International Airport, Myrtle Grove and Rocky Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 7776 3415 7784 3400 7790 3401 7798
      3405 7798 3412 7794 3417 7796 3423 7795
      3426 7798 3471 7799 3472 7768 3448 7758
      3444 7752
TIME...MOT...LOC 0428Z 182DEG 49KT 3409 7787

TRA
Local storm report, Jul 22, 11:51 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1251 AM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     MARINE TSTM WIND 3 E SEAGATE             34.21N  77.80W
07/23/2018  M40 MPH          AMZ250             NC   MESONET

&&

EVENT NUMBER ILM1800114

TRA

The radar

The Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Hanover

When
July 22, 11:56 PM EST to July 23, 12:00 AM EST
Where
New Hanover County, 1.79 mi SE of Baymeade
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.250, -77.800

An officer reported a large limb down on New Center Dr.

Thunderstorm Wind, New Hanover

When
July 23, 12:08 AM EST to 12:10 AM EST
Where
New Hanover County, Wilmington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.230, -77.930

Power lines were reported down on Castle St, and 18th St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776429, 776427.